Alert archive / Idaho / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 2, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Apr 22, 2009, 7:41 PM MDT for Blaine County, Butte County, Custer County, Idaho. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 22, 2009, 7:41 PM MDT (01:41 UTC)
- Expired
- Apr 22, 2009, 8:30 PM MDT
- In force
- 49 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
Counties Blaine County, ID, Butte County, ID, Custer County, ID
The radar
The Pocatello radar (KSFX), 118 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 22, 7:45 PM MDT | TSTM WND GST 60 | 9 Ne Hailey, ID | SPOTTER REPORTED 3 TO 4 MINUTES OF 60 MPH WIND GUSTS FROM A THUNDERSTORM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 1.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3287 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPIH 230141 SVRPIH IDC013-023-037-230230- /O.NEW.KPIH.SV.W.0002.090423T0141Z-090423T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO 741 PM MDT WED APR 22 2009 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL BLAINE COUNTY IN CENTRAL IDAHO... SOUTHEASTERN CUSTER COUNTY IN CENTRAL IDAHO... THIS INCLUDES THE CITY OF GROUSE... WEST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO... * UNTIL 830 PM MDT * AT 739 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 31 MILES SOUTHWEST OF GROUSE...OR NEAR HAILEY...AND MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTIES. LAT...LON 4396 11380 4351 11348 4340 11413 4366 11431 TIME...MOT...LOC 0141Z 248DEG 35KT 4351 11417 $$ HEDGES
1 follow-up statement
000 WWUS55 KPIH 230231 SVSPIH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO 831 PM MDT WED APR 22 2009 IDC013-023-037-230241- /O.EXP.KPIH.SV.W.0002.000000T0000Z-090423T0230Z/ CUSTER ID-BUTTE ID-BLAINE ID- 831 PM MDT WED APR 22 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BLAINE HAS EXPIRED... LAT...LON 4396 11380 4351 11348 4340 11413 4366 11431 TIME...MOT...LOC 0141Z 248DEG 35KT 4351 11417 $$ HEDGES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 1:51 PM MDT, 5 hours 50 minutes earlier.
Area forecast discussion, Apr 22, 1:51 PM MDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 151 PM MDT WED APR 22 2009 .SHORT TERM...TONIGHT THROUGH SATURDAY. THUNDERSTORMS JUST DEVELOPING AT THIS HOUR WITH THREAT CONTINUING LATE TON. 500MB FLOW TOPS OUT BELOW 50KT AND THUS DO NOT BELIEVE SEVERE WIND LEVEL WILL BE REACHED. 500MB TROUGH LINGERS OVER THE GEM STATE TOMORROW WITH EVEN MORE INSTABILITY AND STRONGER WIND OVER SOUTHEAST IDAHO. EXPECT COLDER AFTERNOON HIGHS WITH THE INCREASED CLOUD COVER...BUT TREND CONTINUES STRONGLY WITH ABUNDANT COLD AIR BEHIND THE FRONT WHICH PASSES THROUGH THU NIGHT. AS SKIES CLEAR SOMEWHAT...OVERNIGHT LOWS DROP STRONGLY WITH ALPINE BASIN LOWS IN THE CENTRAL IDAHO MOUNTAINS BACK IN THE TEENS. WIND WILL BE STRONG IN THE PREFRONT ZONE ON THU AND THU EVE. TEMPERATURES ONLY LOOK COLD LONG ENOUGH IN ZONE 19 FOR A LOW CONFIDENCE WINTER STORM WARNING LEVEL ACCUMULATION...AND DOESNT START ACCUMULATING UNTIL THU NIGHT. SO WILL LEAVE ALONE FOR NOW. .LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY. GFS KEEPS A TROF IN THE REGION THEN SHIFTS IT WEST LATE IN THE PERIOD. TEMPERATURES SHOULD REMAIN BELOW NORMAL IN THIS PATTERN. THE GFS ACTUALLY DRIES IT OUT A BIT TUESDAY AND WEDNESDAY AS IT IS MORE PROGRESSIVE WITH THE TROF AND HAS NORTHERLY FLOW ALOFT AND WITH THE DRYING BY TUESDAY. EUROPEAN KEEPS THE TROF AND THEN CLOSED UPPER LOW WEST OF REGION THROUGH WEDNESDAY WITH MORE SOUTHWESTERLY FLOW AND WETTER CONDITIONS. AS HAS BEEN TREND RECENTLY...THE MODELS HAVE LARGE DISAGREEMENT IN LATER PERIODS. WITH THE UNCERTAINTY DID NOT ALTER GRIDS ALL THAT MUCH AND KEPT IN NEAR CLIMATOLOGICAL PRECIPITATION CHANCES. SHOULD AT LEAST BY SHOWERY WITH COLD AIR ALOFT SUNDAY AND MONDAY. LESS CONFIDENT IN LATER PERIODS. GK && .AVIATION...EXPECT ISOLATED THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON AS INSTABILITY INCREASES. EXPECT MAINLY TO OCCUR IN MOUNTAINS AND HAVE VICINITY THUNDERSTORMS AT HAILEY. EXPECT VFR CONDITIONS TO PREDOMINATE THROUGH THURSDAY. EXPECT MORE WIDESPREAD SHOWERS AND THUNDERSTORMS THURSDAY AS COLD FRONT APPROACHES. EXPECT WINDS IN THE 15 TO 25 KNOT RANGE AT IDAHO FALLS AND POCATELLO THROUGH EARLY EVENING TONIGHT AND 15 TO 30 KNOTS ON THURSDAY AT BYI...PIH AND IDA. GK && .PIH WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 22, 3:40 AM MDT, 16 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 340 AM MDT WED APR 22 2009 IDZ017>025-031-032-230945- EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI- 340 AM MDT WED APR 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THE BEST CHANCE WILL BE IN THE HIGHER ELEVATIONS. LITTLE TO NO PRECIPITATION IS ANTICIPATED...WITH GUSTY DOWNBURST WINDS POSSIBLE WITH THE STRONGER SHOWERS/STORMS. THE THREAT OF SMALL HAIL IS LOW AT THIS POINT IN TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY RAIN AND MOUNTAIN SNOW SHOWERS WILL INCREASE HEADING INTO THE WEEKEND. THERE IS THREAT OF THUNDERSTORMS AGAIN ON THURSDAY INTO THE EVENING HOURS FOR AREAS EAST OF THE CENTRAL MOUNTAINS. THERE IS A THREAT FOR MORE ORGANIZED AND STRONGER STORMS THURSDAY. EXPECT LOCALLY HEAVY DOWNPOURS AND SMALL HAIL WITH SOME OF THIS ACTIVITY. WHERE THE LOWER LEVELS OF THE ATMOSPHERE REMAIN DRIER, GUSTY DOWNBURST WINDS ARE POSSIBLE. AT THIS TIME...THE THREAT OF SEVERE WEATHER REMAINS LOW. COLDER AIR WILL MOVE BACK INTO EASTERN IDAHO WITH HIGHS DROPPING BACK INTO THE 40S AND 50S FOR THE LOWER ELEVATIONS WITH SOME 20S AND 30S RETURNING TO THE MOUNTAINS. WITH AN ACTIVE WEATHER PATTERN TRYING TO DEVELOP...THE THREAT OF PRECIPITATION WILL CONTINUE INTO EARLY NEXT WEEK. SNOWMELT WILL CONTINUE OVER THE NEXT 24 TO 48 HOURS...BEFORE COLDER TEMPERATURES WILL LIKELY SLOW DOWN THE PROCESS. HOWEVER...ANY RAIN OR SNOW THAT FALLS COULD ADD TO ALREADY SLOWLY RISING RIVERS AND STREAMS. CURRENT PRECIPITATION AMOUNTS ARE NOT FORECAST TO BE TERRIBLY HIGH INTO THIS WEEKEND. RIVER AND STREAM FORECASTS ARE NOT CALLING FOR ANY FLOODING THROUGH THIS WEEKEND. YOU SHOULD STILL BE CAREFUL AROUND ANY RIVERS OR STREAMS THAT APPEAR HIGH AND RUNNING FASTER THAN USUAL. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 8:11 PM MDT | Severe Thunderstorm Warning | PIH | Butte, Custer | 34 min |
| Apr 22, 8:44 PM MDT | Severe Thunderstorm Warning | PIH | Butte, Custer | 46 min |
| Apr 22, 9:28 PM MDT | Severe Thunderstorm Warning | PIH | Butte, Clark, Jefferson | 32 min |
| Apr 22, 9:53 PM MDT | Severe Thunderstorm Warning | PIH | Clark, Jefferson | 22 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.